Alert archive / Texas / High Wind Warnings in 2022

High Wind Warning 45, NWS Midland/Odessa, TX

November 26, 20224 counties in Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Nov 26, 2022, 2:29 AM CST for 4 counties in Texas; Eddy County, New Mexico. It took effect at Nov 26, 2022, 9:00 AM CST. It was in force for 12 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 26, 2022, 2:29 AM CST (08:29 UTC)
In effect from
Nov 26, 2022, 9:00 AM CST
Expired
Nov 26, 2022, 9:00 PM CST
In force
12 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The Midland/Odessa radar (KMAF), 215 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 26, 11:00 AM CSTSNOW 1211 Ese Queen, NMCARLSBAD CAVERNS NATIONAL PARK OFFICIAL MEASUREMENT.
Nov 26, 11:00 AM CSTSNOW 18Queen, NMMEASUREMENTS VARY BETWEEN 18-20 INCHES.
Nov 26, 1:46 PM CSTNON-TSTM WND GST 58Pine Springs, TXAT PINE SPRINGS MESONET.
Nov 26, 3:38 PM CSTNON-TSTM WND GST 583 Nnw Pine Springs, TXAT THE BOWL RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS74 KMAF 260829
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
229 AM CST Sat Nov 26 2022

NMZ027-TXZ270-271-277-262100-
/O.NEW.KMAF.HW.W.0045.221126T1500Z-221127T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
229 AM CST Sat Nov 26 2022 /129 AM MST Sat Nov 26 2022/

...HIGH WIND WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ THIS
MORNING TO 9 PM CST /8 PM MST/ THIS EVENING...

* WHAT...West winds 35 to 50 mph. Gusts up to 70 mph, except 60 
  mph in the Davis Mountains above 6000 ft.

* WHERE...Guadalupe and Delaware Mountains, and Davis Mountains
  above 6000 ft.

* WHEN...From 9 AM CST /8 AM MST/ this morning to 9 PM CST /8 PM 
  MST/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Light low flying aircraft can expect severe turbulence
  near the mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
231 
WWUS74 KMAF 261919
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
119 PM CST Sat Nov 26 2022

NMZ027-TXZ270-271-277-270300-
/O.CON.KMAF.HW.W.0045.000000T0000Z-221127T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
119 PM CST Sat Nov 26 2022 /1219 PM MST Sat Nov 26 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 60 mph in the
  Davis Mountains above 6000 ft and gusts up to 70 mph in the
  Guadalupe and Delaware mountains.

* WHERE...Guadalupe and Delaware Mountains, and Davis Mountains
  above 6000 ft.

* WHEN...Until 9 PM CST /8 PM MST/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Nov 25, 10:54 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Nov 25, 10:54 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1054 PM CST Fri Nov 25 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 235 PM CST Fri Nov 25 2022

...Winter Storm Continues...

Many have already gotten to enjoy at least a rain/snow mix this
morning with temperatures hovering around or just below freezing for
those across the western half of the CWA. The big winners so far
today have been the mountains and surrounding higher elevations,
where upwards of 8+ inches have fallen. Temperatures will continue
to hold steady or fall slightly through the evening and into
Saturday morning, which may result in some additional snow
accumulations. For those who have only seen rain today, the timing
for the switch over from rain to snow remains the most uncertain
part of the forecast as areas in the Permian Basin that transition
quicker will see significantly higher snow amounts than those that
transition slower.

The movement of the upper level low responsible for all of this
winter weather has led to some drier air aloft moving in, so have
lowered QPF values to account for the decreasing threat of flooding
as well as lowered snow accumulations for areas that haven't yet
transitioned to snow. Despite this, multiple bands of heavy rain and
snow will continue to be possible through this evening. The
rain/snow line is currently sitting between Seminole and Pyote, with
those to the west seeing wet, heavy snow and those to the east just
some light to moderate rain. The line will continue to slowly move
eastward as temperatures cool this evening, but given that the
heavier precipitation chances will be decreasing during this time
frame as well, those holding out for large snow accumulations later
this afternoon may be disappointed. Hi-res models do try and bring a
strong band of snow through Lea County later this afternoon, so have
additional snow accumulations of around 3-5 inches for there.
Otherwise, the sharp gradient of snow through the Permian Basin and
down into the Trans Pecos continues to set up. Right now that line
looks to stretch from Gaines County and down through Andrews and
Ector into Reeves. It is possible that areas east of here will see
some light snow, but greatest accumulations are expected to the west
of this line.

In many places, the snow has struggled to stick to the ground and
roadways given temperatures this afternoon hovering near freezing.
Temperatures will likely fall at least a degree or two by Saturday
morning, which could result in some refreezing on the roadways.
Temperatures will warm fairly quickly on Saturday once precipitation
moves out and strong westerly winds develop, with nearly everyone
getting above freezing by late morning. Those that saw heavy
snowfall today may stay a bit cooler on Saturday, but almost all of
the region should warm to the 40s and low 50s. These stronger winds
on Saturday may result in some high winds in the Guadalupe and
Delaware Mountains, as well as some elevated winds in the Davis
Mountains.

The Winter Weather Advisory remains in effect for Pecos, Chinati
Mountains, and Ward, Ector, and Winkler counties. A Blizzard Warning
remains in effect for the Guadalupe and Delaware Mountains. The
Winter Storm Warning remains as in for SE New Mexico, Gaines and
Andrews counties, the Davis Mountains, Marfa Plateau, Culberson
County, and Reeves and Loving counties.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 235 PM CST Fri Nov 25 2022

After the storm system exits the area, a westerly zonal flow
regime becomes firmly established for next week. Downsloping winds
will help bring about a rapid warmup that will get temperatures
back to above normal by Tuesday.

A fast moving upper trough moving across the northern tier of
states will push another cold front south into the Permian Basin
late Tuesday night and into Wednesday. Moisture and lift will be
mainly north of the area so no precipitation is expected with this
front though it will manage to tap into enough Canadian air to
bring temperatures back down below normal as highs reach the 50s
to lower 60s to end the week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1050 PM CST Fri Nov 25 2022

Conditions will remain sub-optimal for the overnight period with
IFR conditions expected at all terminals with some LIFR possible
in the early morning. KHOB and KCNM still holding on to -SN, but
expecting precip to dwindle thru the overnight time frame. Main
concerns will be prevailing OVC with ceilings <1k ft with VSBY b/w
1-4SM. W/SW winds will become dominant after sunrise with clearing
skies SW to NE, leading to quick transition from IFR to VFR in
wake of the wind shift. Speeds overnight <12kts, but after 18z,
all terminals will be 10-15kts with frequent gusts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               37  50  37  58 /  20  40   0   0
Carlsbad                 33  52  36  54 /  90  20   0   0
Dryden                   39  59  44  67 /  10   0   0   0
Fort Stockton            32  52  40  57 /  20  10   0   0
Guadalupe Pass           29  47  36  51 /  70  10   0   0
Hobbs                    32  46  35  52 /  70  20   0   0
Marfa                    32  47  31  57 /  20   0   0   0
Midland Intl Airport     32  50  36  56 /  20  20   0   0
Odessa                   33  49  37  56 /  20  20   0   0
Wink                     32  53  35  58 /  30  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Warning until noon CST /11 AM MST/ Saturday for
     Andrews-Davis Mountains-Davis Mountains Foothills-Eastern
     Culberson County-Gaines-Guadalupe Mountains Above 7000 Feet-
     Loving-Marfa Plateau-Reeves County Plains-Van Horn and
     Highway 54 Corridor.

     Winter Weather Advisory until noon CST Saturday for Chinati
     Mountains-Ector-Pecos-Ward-Winkler.

     Blizzard Warning until noon CST /11 AM MST/ Saturday for
     Guadalupe and Delaware Mountains.

NM...Winter Storm Warning until 11 AM MST Saturday for Central Lea
     County-Eddy County Plains-Guadalupe Mountains of Eddy
     County-Northern Lea County-Southern Lea County.

&&

SHORT TERM...44
LONG TERM....10
AVIATION...87
Hazardous weather outlook, Nov 26, 2:25 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
225 AM CST Sat Nov 26 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-270830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
225 AM CST Sat Nov 26 2022 /125 AM MST Sat Nov 26 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is in effect until 9 AM CST/8 AM MST this
morning for Southeast New Mexico, Guadalupe Mountains, Loving County,
the Upper Trans Pecos, and the Davis Mountains. Additional
accumulations of snow up to around 1 inch.

High wind warnings are in effect for the Guadalupe and Davis
Mountains (above 6000 ft) from mid morning through this evening.
Gusts of 60 mph in Davis Mountains above 6000 ft with gusts to 70
mph in Guadalupe Mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

High winds will be possible Monday through Tuesday for the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 2:33 AM CSTWinter Weather AdvisoryMAFBrewster, Culberson, Jeff Davis, Loving, Presidio, Reeves6 hr

Nearby

High Wind Warnings in Texas, 2022High Wind Warnings in New Mexico, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.